Iowa, 2004

Hail in Iowa, May 13, 2004

May 13, 2004 · NWS DMX · 2 events in 2 counties and zones

A strong cold front was moving southeast across the state during the morning of the 13th. Temperatures were in the 40s just northwest of the front, with upper 60s to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$6,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front was moving southeast across the state during the morning of the 13th. Temperatures were in the 40s just northwest of the front, with upper 60s to the southeast. Dew points were in the mid 60s ahead of the front as well. An MCC developed over Kansas into southeast Nebraska and spread northeast. Thunderstorms erupted in the wake of the cold front ahead of the spreading MCC. Nickel size hail fell over the south side of Mason City as one of the cells moved through. Thunderstorms continued to develop during the early morning. As the storms moved through Wayne County, nickle size hail fell on the town of Lineville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 2:46 PM CST, 12 hours earlier.

Area forecast discussion, May 12, 2:46 PM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT WED MAY 12 2004

.SHORT TERM...TNGT THRU FRI NGT
PCPN AND TEMPS WL BE SGFNT CONCERNS FOR NEXT FEW DAYS.  CURRENT
SITUATION HAS ELONGATED SHRT WV TROF TIED INTO LARGER CIRCULATION
OVER SRN CANADA APCHG MS RVR VLY.  PARENT LG WV TROF IS STILL WELL
UPSTREAM HWVR OVR RCKYS.  THIS SYS WL CONT TO ENERGIZE FNTL SYS 19Z
SFC ANLYS PLACES FM TX PNHDL THRU CNTRL IA TWRD TWIN CITIES.  STG
THERMAL GRADIENT AND MSTR CNVGNC ALG BNDRY WITH MLCAPES AHD OF FNT
UNCAPPED AT 1000-1500 J/KG.  DEEP SHEAR MINIMAL HWVR SO DO NOT XPC
MORE ORGANIZATION THAN WE HAVE SEEN WHICH IS NOT MUCH.  WL KEEP
LIKELY MENTION GOING THIS EVE NE WITH CHCS ELSEWHERE E OF
FNT....DROPPING TO CHCS SE AFT LOSS OF HEATING.  SPC HAS CLRD ALL
BUT ONE OF OUR COUNTIES ATTM...BREMER...AND WL DUMP THAT ONE AT
ISSUANCE TIME IF THEY HAVE NOT ALREADY.

ATTENTION TURNS WWD OVNGT AND INTO TMRW.  ETA/GFS ARE SIMILAR WITH
MANY FEATURES...BUT HAVE LEANED TWRD ETA WHICH APPRS TO SUFFER FM
LESS FEEDBACK.  DEEP UVM INCRS AS TROF EJECTS AIDED BY DVRGNC IN
RIGHT ENTRANCE RGN AND QG FORCING...AND LASTS TIL TROF FINALLY MOVES
PAST EARLY FRI.  ISENT LIFT AND FRONTOGENETICAL FORCING ALSO INCR
TNGT PUSING ACRS NWRN PTNS THU.  LOW LVL CNVGNC ALG FNT THRU SERN IA
AND DEEPER MSTR MAY PRODUCE ANOTHER AREA OF RAIN INTO THE EVE HRS
TOO.  WARM CLOUD DEPTH UP TO 3KM SO WE COULD GET SOME HEAVIER RAINS
SE AND WL MENTION IN ZNS.  CHCS LINGER INTO FRI MRNG BEFORE SYS
FINALLY MOVES AWAY AND WE SEE NIL WX INTO THE NGT.

TEMPS WL BE PROBLEMATIC WITH UNSEASONALLY COOL READINGS AND A SHARP
GRADIENT.  STAYED TWRD COOL END OF GUIDANCE WHICH IS GENERALLY
ETA/GFS MOS COMPROMISE.  XPC LTL REBOUND TRMW WITH COLD ADVCTN AND
PCPN...AND SOME CLOUDS HOLDING THINGS UP THU NGT.  CLRG SHOULD BEGIN
FRI HELPING US WRM A BIT AGN...POSSIBLY GETTING TO WRMR NGM MOS
NUMBERS.  WHEN A FEW DEGS BLO GFS MOS FRI NGT WHICH SHOULD BE IDEAL
FOR RADITATIONAL COOLING...AND MAY HAVE TO BE DROPPED MORE IN COMING
FCSTS.

.LONG TERM...SAT THRU WED
RATHER LOW CONFIDENCE IN THIS PD AS MYRIAD OF SHRT WVS RIDE ACTIVE
WLYS WITH EFFECTS OF CANADIAN VORTEX AS WELL.  WOULD AGREE WITH NCEP
DISCUSSION AT THIS POINT LEANING TWRD RECENT GFS RUNS AND ENSEMBLES
AND EURO MDLS...RATHER THAN 00Z GFS WHICH IS NOT AS BULLISH WITH
SHRT WV MOVG INTO RCKYS THRU WRN NOAM RDG.  THIS RESULTS IN MORE
RDGING AND WSWLY FLOW BY THE MIDDLE OF NEXT WEEK.  HWVR THIS ALSO
LEAVES BNDRY JUST TO OUR S FOR AN EXTENDED PD SO HAVE CHCS INTO THE
FCST FM SUN THRU WED.  NOT MUCH CHG TO GOING FCST...BUT RAISED TEMPS
A CATEGORY SAT PER ENSEMBLE MOS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, May 13, 12:53 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
153 AM CDT THU MAY 13 2004

IAZ004>007-015-016-023-024-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WINNEBAGO-WORTH-
153 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...NORTHWEST OF A MASON CITY TO CARROLL LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING.  SOME OF THE
STORMS MAY PRODUCE HAIL...HOWEVER THE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND
CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS
LATE THURSDAY NIGHT.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.  THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE
SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ017-025>028-035>039-046>050-057>061-070>073-081>083-092-093-
131100-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-
CLARKE-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-
MADISON-MARSHALL-POLK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WARREN-
WEBSTER-WRIGHT-
153 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH AND EAST OF A MASON CITY TO CARROLL LINE...AND NORTHWEST OF A
LAMONI TO TAMA LINE.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA THIS MORNING.
HEAVY RAINFALL IS LIKELY WITH THE STORMS ALONG WITH SOME SMALL
HAIL.  FLASH FLOODING IS POSSIBLE...ESPECIALLY OVER SOUTHWEST IOWA
WHERE HEAVY RAINFALL FELL THIS PAST WEEKEND.  SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND
CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS
LATE THURSDAY NIGHT.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF OVER AN
INCH. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT
THROUGH MONDAY NIGHT TIMEFRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

IAZ062-074-075-084>086-094>097-131100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
WAPELLO-WAYNE-
153 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH AND EAST OF A LAMONI TO TAMA LINE.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND
CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS
LATE THURSDAY NIGHT.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF ONE TO
ONE AND ONE HALF INCHES.  THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cerro Gordo

When
May 13, 2:46 AM CST
Where
Cerro Gordo County, 2 mi S of Mason City
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.117, -93.200

Hail, Wayne

When
May 13, 3:15 AM CST
Where
Wayne County, Lineville
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -93.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394025, 5394026.